From Sao Paulo, Brazil:
I am aware of the DCCT recommendation ("closest to normal blood glucose with the minimum number of lows"), but what is the concern regarding lows here? What are the effects of severe reactions in the short term? My seven year old daughter has lows somewhat frequently, one or two times a day in the mid 40s mg/dl [2.4 to 2.6 mmol/L]), but feels fine when low. We treat these lows anyway, but are afraid that, in the long term, they can cause some harm. What are the long term effects of lows? Can she develop hypoglycemia unawareness? If she does, can it be reverted by "training" the body again, maybe keeping a higher blood glucose for some time?
Surely, hypoglycemia could be as harmful as hyperglycemia; in fact, some studies have demonstrated a link between frequent low blood sugar levels and ocular complications. As well, frequent readings in the mid 40s mg/dl [2.4 to 2.6 mmol/L] are not good also if your daughter feels well during these episodes. The possibility that she has some kind of hypoglycemia unawareness could be taken into consideration. I don't know if hypoglycemia unawareness could be resolved (I don't think so), but for sure I will discuss with your diabetes team a new insulin scheme in order to avoid so many hypoglycemic reactions.
Original posting 21 Oct 2004
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.